Alert archive / Texas / Areal Flood Advisories in 2021

Areal Flood Advisory 178, NWS Midland/Odessa, TX

August 1, 2021Gaines County, Texas

NWS Midland/Odessa, TX issued this areal flood advisory at Aug 1, 2021, 8:41 PM CDT for Gaines County, Texas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2021, 8:41 PM CDT (01:41 UTC)
Expired
Aug 1, 2021, 11:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this areal flood advisory went out at Aug 1, 4:43 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 1, 4:43 PM CDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
443 PM CDT Sun Aug 1 2021

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 435 PM CDT Sun Aug 1 2021

Convection will be possible next 12 hours invof the cold front,
which extends from the Guadalupes through the lower Trans Pecos.
Forecast soundings bring IFR cigs into Texas terminals around
sunrise through Monday morning. Cigs should scatter out Monday
afternoon to a cu field w/bases 3-4.5 kft AGL.

&&

.SHORT TERM...
(This afternoon through Monday night)
Issued at 236 PM CDT Sun Aug 1 2021

Satellite imagery shows a broad deformation zone along and over
roughly Interstate 20, with several embedded convectively-induced
whirls adding some rotation within the larger flow.  Overnight
elevated activity remains oriented within the zone while surface-
based convection is blossoming over the mountains and also along an
outflow-enhanced cold front extending from along the eastern slopes
of the mountains eastward across the lower Trans Pecos. The airmass
over the region is conditionally unstable and is very rich in
moisture with precipitable water values in the 3-4 cm range, and
coupled with slow movement, locally heavy rainfall amounts are
expected through tonight, mainly across southeastern New Mexico and
the western Permian Basin, where available forcing, moisture, and
warm cloud depths support efficient rainers. Right now, we are not
leaning toward a flash flood watch as 1) we don't expect heavy
rainfall to be widespread enough in time and space to warrant
issuance and 2) outside of urban runoff areas, the soils will take a
couple of inches in six hours. We will, however, continue to monitor
ongoing trends and adjust should the heavy rain threat become more
apparent. Wind shear and lapse rates suggest a multicellular mode
through this evening with only a small likelihood (on the order of
1:20) of becoming severe, wind being the primary threat.

Convection will remain overnight, generally over the western Basin
and over southeastern New Mexico in the vicinity of the
aforementioned deformation zone. Lows tonight will be modulated by
the rainfall and potentially cold outflow boundaries from earlier
storms with the background winds being northeasterly. Clouds and
scattered to numerous showers and thunderstorms will persist Monday,
making it feel more like mid September than early August with highs
some 10 to 15 degrees below normal. Lows Monday night are expected
to be close to tonight's minima with decreasing PoPs expected as
drier air advects into the region from the north.

&&

.LONG TERM...
(Tuesday through  Saturday)
Issued at 236 PM CDT Sun Aug 1 2021

The deep upper level trough over eastern CONUS will slowly meander
eastward while the ridge over the western states will continue
building, leaving us in cooler pattern. Temperatures will remain
well below normal for the entire CWA this week, mainly low to mid
80s each day through Thursday. While rain chances will be decreasing
on Tuesday, a series of disturbances will push through the area,
giving us the opportunity for some precipitation each day this week.
Precipitable Water values remain decent at a little over 1 inch with
soundings from the NAM12 and RAP13 showing long and skinny CAPE
profiles. Rain chances will be highest for the areas along and S of
the Trans Pecos and across the higher terrain of SE New Mexico, but
some storms across the Permian Basin are not out of the question.

By Friday, the pattern will change as the ridge pushes closer to our
region, allowing temperatures to reach the low 90s. Throughout the
day on Friday, a low will move inland off the Pacific coast and help
breakdown our ridge before we reach those higher temperatures.
Because of this, the weekend will remain near normal in the mid 90s.
Rain chances won't be zero for the weekend, but seem to be
diminishing for every area outside of the higher terrain across our
western CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               68  82  65  86 /  80  60  20  10
Carlsbad                 67  83  67  87 /  80  60  30  30
Dryden                   73  88  72  90 /  50  60  50  40
Fort Stockton            68  82  67  86 /  70  70  50  30
Guadalupe Pass           63  76  63  80 /  70  50  40  30
Hobbs                    65  81  64  84 /  80  60  20  20
Marfa                    62  78  60  80 /  70  70  50  50
Midland Intl Airport     68  82  66  85 /  80  60  20  20
Odessa                   68  82  67  85 /  80  60  30  20
Wink                     69  84  68  90 /  80  60  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....84
AVIATION...44
Hazardous weather outlook, Aug 1, 1:48 PM CDT, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
148 PM CDT Sun Aug 1 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
148 PM CDT Sun Aug 1 2021 /1248 PM MDT Sun Aug 1 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected this afternoon and tonight across much of
the area. The main concern will be heavy rainfall which may cause
localized flooding. Other concerns will be frequent lightning and
strong wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will be possible each afternoon with the highest rain
chances being Monday and Monday evening, especially across the areas
south of the Trans Pecos. Areas of heavy rainfall may cause localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 1, 3:04 PM CDT, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
304 PM CDT Sun Aug 1 2021

TXZ067-274-012045-
Ward TX-Reeves County Plains TX-
304 PM CDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES AND WEST CENTRAL
WARD COUNTIES UNTIL 345 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pecos, moving south at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Pecos, Barstow, Verhalen, Toyah Lake and Pecos Municipal Airport.

This includes Interstate 20 between mile markers 27 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3152 10368 3153 10338 3114 10329 3110 10355
      3114 10379
TIME...MOT...LOC 2003Z 004DEG 16KT 3142 10352

89
Special weather statement, Aug 1, 4:59 PM CDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
459 PM CDT Sun Aug 1 2021

TXZ075-278-012245-
Pecos TX-Davis Mountains Foothills TX-
459 PM CDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 545 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles north of Marathon, or 21 miles northeast of Alpine. This storm
was nearly stationary.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern Pecos
and north central Brewster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3065 10343 3058 10320 3037 10317 3035 10324
      3040 10354
TIME...MOT...LOC 2158Z 015DEG 3KT 3052 10334

84

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:51 PM CDTSpecial Weather StatementMAFGaines39 min
Aug 2, 6:44 AM CDTAreal Flood AdvisoryMAFMidland2 hr
Aug 2, 8:23 AM CDTAreal Flood AdvisoryMAFGlasscock, Midland, Reagan, Upton3 hr
Aug 1, 7:38 PM CDTSpecial Weather StatementMAFLea52 min
Aug 1, 7:54 PM CDTSpecial Weather StatementMAFLea51 min

Nearby

Areal Flood Advisories in Texas, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.